[Skip to Content]
[Skip to Content Landing]
Article
October 1979

Acute Anterior Uveitis Secondary to Quinidine Sensitivity

Author Affiliations

Indianapolis

Arch Ophthalmol. 1979;97(10):1993. doi:10.1001/archopht.1979.01020020409030
Abstract

To the Editor.  —Quinidine is a stereoisomer of quinine manufactured mostly from quinine. It is employed for cardiac arryhthmia and as an antimalarial agent.1 Quinidine is potentially dangerous, and deaths have occurred. In large doses, quinidine can cause a syndrome known as cinchonism. In the dosage generally used, the most common toxic manifestations are gastrointestinal. Diarrhea frequently occurs, but rarely, if ever, necessitates withdrawal of the drug. Idiosyncratic reactions, even to small doses, can occur and are usually manifest as tinnitus, vertigo, visual disturbances, headache, confusion, rashes, angioedema, vomiting, cramps, and diarrhea. Thrombocytopenic purpura occurs as a rare, but serious complication. Other serious forms of hypersensitivity are manifested by forms of respiratory embarrassment and vascular collapse, such as asthma, depression of breathing, and even respiratory arrest. A precipitous fall in blood pressure associated with restlessness, vertigo, cold sweat, pallor, and syncope characterizes the vascular collapse produced by the drugs.

First Page Preview View Large
First page PDF preview
First page PDF preview
×